Alert archive / Virginia / Flash Flood Warnings in 2001
Flash Flood Warning 4, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 17, 2001, 7:15 PM EDT for Giles County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 2001, 7:15 PM EDT (23:15 UTC)
- Expired
- May 17, 2001, 10:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Giles County, VA
The radar
The Roanoke radar (KFCX), 50 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 448 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 172314 FFWRNK VAC071-180215- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 715 PM EDT THU MAY 17 2001 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLOOD WARNING FOR SMALL CREEKS AND STREAMS FOR... WESTERN GILES COUNTY IN SOUTHWEST VIRGINIA... * UNTIL 1015 PM EDT. * AT 713 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAINFALL 10 MILES WEST OF NARROWS... MOVING EAST AT 5 MPH. LOCATIONS THREATENED BY HEAVY RAIN THROUGH 1015 PM EDT INCLUDE NARROWS... PEARISBURG... POPLAR HILL... SLOW MOVING THUNDERSTORMS WILL BE PRODUCING HEAVY RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE STREAMS AND CREEKS TO RAPIDLY RISE AND OVERFLOW THEIR BANKS. WOLF CREEK...MILL CREEK...NO BUSINESS CREEK AND WALKER CREEK WILL LIKELY BE AFFECTED BY RUNOFF FROM THESE STORMS. RUNOFF FROM THE STORMS WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES. ROADWAYS MAY BE DAMAGED OR PARTIALLY WASHED OUT. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. .END $$ 04
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 17, 3:20 PM EDT, 3 hours 55 minutes earlier.
Area forecast discussion, May 17, 3:20 PM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 320 PM EDT THU MAY 17 2001 NONE OF THE MODELS SEEM TO HAVE FULLY CAPTURED THE STRENGTH OF THE SHORT WAVE AND ASSOCIATED MCS OVER THE OHIO VALLEY...THERE4 WILL ADJUST FORECAST BASED ON LATEST RADAR AND SAT TRENDS. CURRENT PROPOGATION OF MCS WOULD PLACE LEADING EDGE OF DEEP CONVECTION OVR CENTRAL AND SRN WVA BY 22 UTC. STEERING WINDS SUGGESTING THIS FEATURE TO CROSS THE ENTIRE CWA DURING THE EVENING. FCST WILL FEATURE HIGHER POPS TONIGHT PER MCS THREAT. WILL ALSO ISSUE A FLASH FLOOD WATCH FOR THE NORTHWESTERN COUNTIES PER 1 HR FFG OF LESS THAN 1.25 INCHES. SINCE THE AVN SHOWS MORE RUN TO RUN CONSISTENCY...WILL USE THIS MODEL FOR THE FCST FOR THIS UPCOMING WEEKEND. PER THIS MODEL IT LOOKS AS THOUGH PRECIP THREAT WILL CONTINUE UNTIL THE PROGGED FRONTAL PASSAGE SATURDAY. RETURN FLOW IS FCST BY MONDAY WITH A RENUED THREAT OF DEEP CONVECTION FOR THE FIRST PART OF NEXT WEEK. FCSTID = 11 PRELIMINARY NUMBERS... ROA 53 75 60 72 / 60 40 50 40 LYH 53 71 60 72 / 60 40 50 40 DAN 54 78 60 75 / 60 30 50 50 BLF 55 74 58 65 / 80 40 60 30 LWB 52 72 58 65 / 80 40 60 30 BCB 54 74 58 65 / 80 40 60 30 TNB 55 74 58 67 / 70 40 60 50 .RNK... NC...NONE. VA...FLASH FLOOD WATCH TONIGHT VAZ007-010>011-013>014-018>019. WV...FLASH FLOOD WATCH TONIGHT WVZ042>045.
In the hours before
Special weather statement, May 17, 6:19 PM EDT, 56 minutes before
VAZ010-011-WVZ042>045-172345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 619 PM EDT THU MAY 17 2001 A LINE OF THUNDERSTORMS WILL AFFECT SOUTHEAST WEST VIRGINIA...AND PORTIONS OF SOUTHWEST VIRGINIA BETWEEN 630 PM AND 745 PM. WIND GUSTS AS HIGH AS 45 MPH...SMALL HAIL...FREQUENT LIGHTNING AND HEAVY RAINS CAN BE EXPECTED. THE HEAVY RAIN MAY LEAD TO FLOODING OF LOW LYING AND POOR DRAINAGE AREAS...ESPECIALLY ALONG THE GILES AND MERCER COUNTY BORDER. ALSO...THE STRONGER WIND GUSTS WILL BLOW DOWN SMALL LIMBS. SEEK A STURDY SHELTER AWAY FROM WINDOWS AND AVOID USING ELECTRICAL APPLIANCES. IF TRAVELING...BE ALERT TO PONDING OF WATER ON THE HIGHWAYS AND URBAN STREET FLOODING. WHP
Local storm report, May 17, 6:27 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
627 PM EDT THU MAY 17 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM PRINCETON WV .75 INCH HAIL
05/17/01 MERCER REPORTED BY SPOTTER 2
INCHES OF RAIN ALSO FELL
CAUSING STREET FLOODING.Nearby
Flash Flood Warnings in Virginia, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.